Whether you want a more pronounced pout or a smoother, younger-looking complexion, you might be thinking about getting hyaluronic acid (HA) fillers. This common cosmetic treatment can temporarily smooth away lines and creases around your mouth, add volume to your cheeks and plump and reshape your lips.
While more and more women and men alike are opting for HA fillers, it is important that you choose a reputable provider and understand the side effects and potential complications in advance.
Common side effects after dermal fillers
Most people experience some amount of bruising and swelling after getting HA fillers. The severity of these side effects depends on the treatment location, how your body reacts to treatment and how well you prepped for your appointment.
A few easy things you can do before and after getting fillers to reduce swelling and bruising are:
▪ Don’t take NSAIDs, vitamin E supplements, St. John’s wort or other anticoagulants for at least 10 days before your appointment.
▪ Consider eating foods like spinach, kale and pineapple in the days leading up to your filler appointment. These foods may help to reduce bruising.
▪ Consider taking arnica supplements to help reduce inflammation, swelling and bruising.
▪ Avoid strenuous physical activity for at least two days after getting fillers.
While serious complications from HA fillers are rare, they can happen. The best way to reduce experiencing a serious complication is to choose a reputable filler provider, ideally one who works under a board-certified dermatologist. Do not go to “filler parties” or “Botox parties” hosted at someone’s home.
Vascular occlusion is the most serious potential complication from fillers. Nearly immediate pain and skin whitening are the two most common symptoms of this condition. When caught and treated early, vascular occlusion can be managed.
Delayed nodule formation is another complication associated with HA fillers, although this condition usually takes several weeks to present itself. If you experience painful lumps under your skin after getting fillers, contact your medical provider.
Vision changes and vision loss happen rarely and can be reversed if treated early. This may occur if the filler is injected into the retinal artery, and symptoms will likely happen while you are still at your provider’s office.
Bottom line on fillers
This information is not meant to scare you, as serious complications from HA fillers are rare, especially when you go to a reputable provider.
However, you should be aware of the risks and possible complications ahead of time so that you know what to look for and how to tell the difference between normal swelling and bruising and what might be something more serious.
If you are ever concerned with any side effects you may experience after getting fillers, don’t hesitate to contact your medical provider.
For more skincare tips and advice from Dr. Leslie Baumann, be sure to follow Baumann Cosmetic on YouTube, or follow @BaumannCosmetic on Instagram or Facebook.